|Changing Meds due to side effects
May 20, 2006
My wife and I have been on a regimen of Kaletra+Epivir+Zerit for about a year. Our viral loads are undetectable and CD4 counts at around 280-300. She is doing well on these meds, but I have many bothersome side effects, such as: Stomach discomforts,bloating,diareah,Stomach cramps,Feeling weak/tired, low energy. Trouble Sleeping (waking up too soon. We are changing over to the new Kaletra formulation in March, which I heard will help some, but is there a better drug combination that can? I have heard that there are newer/better substitutes for Zerit. Also, switching to once a day versus twice a day, and less pills per dose would be wonderful, too. I have seen your advise in the forums and feel you can help. We have an appointment with for a second opinion, and would like some advise as to what I can suggest as a change for me. Thank You. Glad you are there.
| Response from Dr. Pierone
Hello and thanks for posting.
There has been a consistent trend towards less use of Zerit (stavudine) in favor of Viread (tenofovir) in combination therapy. This change has been driven by greater risk of long-term toxicity associated with Zerit. These side effects include peripheral neuropathy, lipoatrophy, and unfavorable impact on cholesterol and triglycerides. Viread is not immune from side effects and is sometimes associated with kidney toxicity, but has fewer problems overall.
By now you are on the new formulation of Kaletra, and if the GI side effects have abated then you probably don't need to alter anything. But if you have still having these challenges then you should talk to your clinician about changing Kaletra to either Norvir boosted Reyataz or Lexiva. Also, if you do not have virus with NNRTI resistance, then it would be logical to get rid of the protease inhibitor altogether and go with a simpler and safer regimen like Sustiva/Truvada.
Best of luck and let us know how things go.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.